Alert archive / South Dakota / Tornado Warnings in 1999

Tornado Warning 18, NWS Sioux Falls, SD

June 5, 1999Gregory County, South Dakota

NWS Sioux Falls, SD issued this tornado warning at Jun 5, 1999, 9:16 PM CDT for Gregory County, South Dakota. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 5, 1999, 9:16 PM CDT (02:16 UTC)
Expired
Jun 5, 1999, 10:00 PM CDT
In force
44 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Gregory County, SD

The radar

The North Platte radar (KLNX), 178 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 9:25 PM CDTHail 0.88Burke, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 4:15 PM CDTTornado WatchSPC7 hr
Jun 5, 9:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1999-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 724 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1999-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
724 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1560 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 060219 RRA
TORFSD
SDC053-060300-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
916 PM CDT SAT JUN 5 1999

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* TORNADO WARNING FOR...
  GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 1000 PM CDT

* AT 916 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 16 MILES SOUTH OF HERRICK...OR ABOUT 20 MILES SOUTH OF
  BURKE...MOVING NORTHEAST AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  HERRICK AROUND 945 PM CDT
  ST CHARLES AROUND 945 PM CDT 

THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING 
SITUATION. THIS STORM HAS HAD A HISTORY OF PRODUCING A TORNADO IN 
NEBRASKA.  IF YOU ARE IN THE PATH OF THIS TORNADO...TAKE COVER 
IMMEDIATELY. GO TO THE BASEMENT. IF A BASEMENT IS NOT AVAILABLE...GO 
TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELdAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SIOUX FALLS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jun 5, 2:43 PM CDT, 6 hours 33 minutes earlier.

Area forecast discussion, Jun 5, 2:43 PM CDT, 6 hours 33 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
243 PM CDT SAT JUN 5 1999

KEEPING ONE EYE ON CRNT WTHR AND ANOTHER ON THE FCST THIS
AFTERNOON.  PROBLEM FOR TONIGHT CENTERS AROUND SVR WX
POSSIBILITIES.  DRIER OUTFLOW ASSOCIATED WITH EARLY AM CONVECTION IN
NEB HAS SPREAD OVR SE SD WHERE DEW POINTS HAVE FALLEN 5 TO 10 F.  IN
ADDITION...WK SHRA AND TSRA HAVE FORMED ALONG APPARENT BOUNDARY.
WITH WARM MIDLEVEL AND STORMS WORKING WITH DRIER BL AIR...DO NOT
EXPECT SIGNIFICANT DEVELOPMENT WITH THESE SHOWERS THIS AFTERNOON.
ONCE STORMS MOVE TO THE NORTHEAST EXPECT DEW POINTS TO RETURN TO
U60S TO L70S AS HAS HAPPENED IN ERN NEB.  THIS WL SET STAGE FOR
ANOTHER ROUND OF SEVERE WEATHER FOR CWA THIS EVENING.

LOW PRESSURE DEEPENING IN NE CO ATTM.  ISALLOBARIC FORCING HAS WINDS
BEGINNING TO BACK TO S OR SE ACRS NEB AND SC SD.  AS PRES FALLS
EXPAND NE...EXPECT WINDS TO BACK ACROSS SE SD.  WITH INCR MSTR CONV
ALONG FRONT EXTENDING INTO SC SD...DEVELOPMENT WL LIKELY BEGIN NEAR
FRNT ALONG NE/SD BORDER.  WITH DEW POINTS IN M60S AROUND
9V9...EXPECT STORMS TO REMAIN SCT THIS EVENING WEST OF JAMES RIVER.
VERT WIND PROFILE DOES SUPPORT SUPERCELL DEVELOPMENT AND WITH SFC
VORTICITY TO WORK WITH TORNADOES ARE POSSIBLE.  AS LOW KICKS OUT OF
CO AND STORMS MOVE INTO MORE UNSTABLE AIR IN SE SD...EXPECT TSRA TO
BECOME MORE WIDESPREAD.  WUD EXPECT TRANSITION FROM SCATTERED
SUPERCELLS TO DERECHO OR BOW ECHO SOMETIME AFTER SUNSET AS DRY MID
LEVEL AIR INTERACTS WITH CONVECTION.  STORMS SHOULD MOVE INTO SW
MN/NW IA AROUND MIDNIGHT.

EXPECT THAT MOST STORMS WL BE E OF CWA BY SUN MORN.  HOWEVER...
LINGERING STRATIFORM PCPN OR LIGHT TSRA MAY LINGER E OF I-29.
FARTHER W...EXPECT SCT-BKN SKIES EARLY.  MUCH DRIER AIR EXPECTED TO
MOVE INTO SE SD/NW IA/SW MN DURING THE MORNING AND REMAIN THROUGH
THE DAY.  WITH DRY LOW LEVEL...DO NOT EXPECT TSRA DEVELOPEMENT.
FARTHER WEST...SFC TROF EXTENDING FROM LOW PRES IN ERN ND INTO SC SD
COULD BE FOCUS FOR -TSRA DURING THE AFTERNOON SO WL GO CHC POPS
THERE.

SUN NGT AND MON LOOK QUIET AS SFC RIDGE MOVES IN.  WITH SOMEWHAT
DRIER AIR...LOWS SHOULD FALL INTO THE 50S.  EXPECT RETURN FLOW TO
BEGIN BRINGING MSTR BACK INTO SC SD DURING THE DAY.  HOWEVER...ANY
CONVECTION SHUD HOLD OFF UNTIL MONDAY NIGHT OR TUESDAY.  FARTHER
EAST...SKIES WL BE MOSTLY SUNNY.   850 TEMPS NR 20C WL ALLOW HIGHS
BACK INTO THE LOW TO MIDDLE 80S.

.FSD...NONE

SCHUMACHER

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:19 PM CDTSevere Thunderstorm WarningFSDLake31 min
Jun 5, 7:46 PM CDTTornado WarningFSDKingsbury, Miner34 min
Jun 5, 9:25 PM CDTSevere Thunderstorm WarningFSDBeadle35 min
Jun 5, 10:15 PM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld45 min
Jun 5, 10:56 PM CDTSevere Thunderstorm WarningFSDBeadle49 min

Nearby

Tornado Warnings in South Dakota, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.